Psychiatry and Clinical Neurosciences 2015; 69: 383–385
Letters to the Editor
Persistent hiccups associated with switching from paliperidone to amisulpride doi:10.1111/pcn.12239
ULTIPLE FACTORS HAVE been attributed to the cause of hiccups, such as gastric distension or gastroesophageal reflux, medications, lesions or infections of the central nervous system, and irritation of the phrenic or vagus nerves.1 Antipsychotics are considered to be effective in the treatment of hiccups. However, there have been case reports of antipsychotic-induced hiccups, including aripiprazole, clozapine and risperidone.2 Here we report a case of persistent hiccups after the administration of amisulpride in a patient with schizophrenia. Mr C is a 23-year-old man with a normal birth and developmental history. Two months before psychiatric hospitalization, he began to experience auditory hallucinations with voice commanding and delusions of being monitored and persecuted. Labile mood and self-talking, deterioration of social and occupational function, violent and disturbing behaviors were also noted. The patient was admitted to our hospital for further evaluation. Under the impression of paranoid schizophrenia, treatment with paliperidone 9 mg/day was initiated and his psychotic symptoms greatly improved in 10 days. He was then discharged and kept taking the same dosage of paliperidone. Two months after discharge, he had auditory hallucinations (threatening to kill his family). At that time he had a drinking habit. The medication was switched from paliperidone to amisulpride (400 mg/day). One week later, he suffered from severe and continuous hiccups that disturbed his life and sleep. No other gastrointestinal symptoms were noted except mild nausea. The patient reported no history of gastrointestinal disease or substance abuse except occasional alcohol drinking. He did not take any other medication at that time. He visited the emergency room where the neurologic, blood biochemistry and thyroid function checkups were normal. He was treated with prochlorperazine injection but his hiccups did not improve. He then decided to discontinue amisulpride, which was 6 days after the hiccups had started. The hiccups dramatically ceased the next day. In the following outpatient appointment, we resumed paliperidone (9 mg/day). Neither the psychotic symptoms nor the hiccups recurred with paliperidone treatment during the 1-month follow up. The temporal relation suggested that the patient’s hiccups could be the adverse effect of amisulpride. Although the exact pathogenesis of the hiccups has not yet been established, neurotransmitters, such as dopamine, serotonin and gamma amino butyric acid, have been documented as playing a significant role. Amisulpride is an antagonist of the dopamine D2/D3 receptors and an antagonist of the serotonin 5HT2B and 5HT7 receptors. It has been demonstrated that hiccups may be caused by dopaminergic hyperactivity in the hiccup reflex.3 It is possible that dopamine D3 autoreceptor blocking effects of amisulpride may enhance the release of dopamine and dopa-
minergic hyperactivity, which then causes hiccups. To our knowledge, this is the first report of amisulpride-induced hiccups, which resolved quickly after discontinuation of amisulpride. The authors declare that no competing interests exist.
REFERENCES 1. Loft LM, Ward RF. Hiccups. A case presentation and etiologic review. Arch. Otolaryngol. Head Neck Surg. 1992; 118: 1115– 1119. 2. Yeh YW. Persistent hiccups associated with switching from risperidone to aripiprazole in a schizophrenic patient with cerebral palsy. Clin. Neuropharmacol. 2011; 34: 135–136. 3. Sharma P, Morgan JC, Sethi KD. Hiccups associated with dopamine agonists in Parkinson disease. Neurology 2006; 66: 774.
Chih-Ming Cheng, MD1 and Shih-Jen Tsai, MD1,2 Department of Psychiatry, Taipei Veterans General Hospital and 2 Division of Psychiatry, School of Medicine, National Yang-Ming University, Taipei, Taiwan Email: [email protected]
Received 17 July 2014; revised 31 August 2014; accepted 6 September 2014.
Case of neuroleptic malignant syndrome with diffuse neurofibrillary tangles with calcification doi:10.1111/pcn.12246
IFFUSE NEUROFIBRILLARY TANGLES with calcification (DNTC) involves almost complete bilateral calcification of the striatum, thalamus and white matter, as well as dentate nuclei of the cerebellum. Clinically, it may present with movement disorder, cognitive impairment, cerebellar impairment and speech disorder, overlapping with minor neurologic manifestations, including pyramidal signs, psychiatric features, gait disorders, sensory changes and pain.1 A 75-year-old man with dementia was referred to Tsuruga Onsen Hospital. He had no remarkable history of illness until 71 years of age. He started to show memory impairment at this age, followed by utilization behavior, stereotypy, pyramidal signs, gait disorders and personality change, such as irritability and disinhibition. Brain computed tomography revealed symmetric calcification in dentate nuclei of the cerebellum and cortical atrophy in the frontal and temporal lobe. Calcification was not seen in any parts of the brain without dentate nuclei, which might be an incomplete form in DNTC. Blood chemical tests were normal as follows: Na 143, K 3.5, Cl 103, Ca 8.9, P 2.7 (mEq/L), Cu 109 (μg/dL), white blood cells (WBC) 5400, antinuclear antibody less than 40, calcitonin 29 (pg/mL), intact parathyroid hormone 20 (pg/mL), 1–25(OH)2 vitamin D 44 (pg/mL), Zu 77 (μg/dL), lactic acid 8.4 (mg/dL) and pyruvic acid 0.49 (mg/dL). At first, he started to receive daily home care, but his symptoms gradually worsened. He was hospitalized in our facility 9 months later. When he entered our hospital, his wife signed an
© 2014 The Authors Psychiatry and Clinical Neurosciences © 2014 Japanese Society of Psychiatry and Neurology